Asymptotic Properties of Stochastic Delay Systems

  • Erik I. Verriest
Conference paper
Part of the Lecture Notes in Computational Science and Engineering book series (LNCSE, volume 38)


A gentle and elementary introduction to the theory of stochastic lime delay systems is presented in this contribution. First an introduction to the stability problem in the discrete case is given. This class of systems is simpler from a dynamical point of view, as they remain finite dimensional, and provide thus a ‘wann-up’ for what is to come. Since continuous time stochastic systems are analyzed in the language of Itô-calculus, an elementary introduction to the latter is included to make these notes self-contained. Delay-independent and delay dependent conditions for stochastic stability arc derived. Some of these are new. In the absence of equilibria, invariant distributions may still exist. Existence conditions, and the stationary Fokker-Planck equation are discussed. These results are further extended to the class of stochastic neutral systems. Finally. a new realistic design procedure is suggested for dynamic controllers in the absence of precise delay information.


Exponential Stability Stochastic System Wiener Process Delay System Invariant Distribution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    D. Bell and S.-E. A. Mohammed. “The Malliavin Calculus and Stochastic Delay Equations,” J. Functional Analysis, Vol. 99, 1991, pp. 75–99.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    D. Bell and S.-E. A. Mohammed, “Smooth Densities for Degenerate Stochastic Delay Equations with Hereditary Drift,” Annals of Probability, Vol. 23No. 4, 1995, pp. 1875–1894.MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    E. Beretta, V.B. Kolmanovskii and L.E. Shaikhet, “Stability of Epidemic Model with TIme Delays Influenced by Stochastic Perturbation,” Mathematics and Computers in Simulation, Vol. 45, 1998, pp. 269–277.MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    E.-K. Boukas and Z.-K. Liu, Deterministic and Stochastic Time Delay Systems, Birkhäuser, 2002.Google Scholar
  5. 5.
    S. Boyd, L. EI Ghaoui, E. Feron and V. Balakrishnan, Linear Matrix Inequalities in System and Control Theory tiSIAM Studies in Applied Mathematics, 1994.Google Scholar
  6. 5.
    H.J. Buey, “Stability and Positive Supermartingales,” J. Differential Equations, Vol. 1, 1965, pp. 151–155.MathSciNetCrossRefGoogle Scholar
  7. 7.
    M.-H. Chang, “Discrete Approximation of Nonlinear Filtering for Stochastic Delay Equations,” Stochastic Analysis and Appl., Vol. 5No. 3, 1987, pp. 267–298.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    G. Da Prato and J. Zabczyk, Ergodicity for Infinte Dimensional Systems, Cambridge University Press, 1996.Google Scholar
  9. 9.
    C. de Souza, “Stability and Stabilization of Linear State-Delayed Systems with Multiplicative Noise,” Proceedings 2nd IFAC Workshop on Linear Time Delay Systems, Ancona, Italy, pp. 21–26, September 2000.Google Scholar
  10. 10.
    L. Dugard and E.I. Verriesl (Eds.), Stability and Control of Time Delay Systems, Springer-Verlag Lecture Notes in Control and Information Sciences, Vol. 228, 1998.Google Scholar
  11. M. Ferrante, C. Rovira and M. Sanz-Solé, “Slochastic Delay Equations with Hereditary Drift: Estimates of Density,”, J. Functional Analysis, 177, pp. 138–177, 2000.zbMATHCrossRefGoogle Scholar
  12. 12.
    P. Florchinger. “Stability of some linear stochastic systems with delays, Proc. 40th IEEE Conf. Dec. & Control, Orlando, FL, Dec. 2001, pp. 4744–4745.Google Scholar
  13. 13.
    P. Florchinger and E.I. Verriest, Stabilization of nonlinear stochastic systems with delay feedback, Proc. 32nd IEEE Conf. Dec. ↦ Control, San Amonio, TX, Dec. 1993, pp. 859–860.Google Scholar
  14. 14.
    T.D. Frank. “Multivariate Markov Processes for Stochastic Systems with Delays; Applications to the Stochastic Gompertz Model with Delay,” Phys. Rev. E, Vol. 66, Aug. 2002Google Scholar
  15. 15.
    T.D. Frank and P.J. Beck, “Stationary solutions of linear stochastic delay differential equations: Applications to biological systems,” Phys. Rev. E, Vol. 64, 021917-1-12, 2001.Google Scholar
  16. 16.
    J. Hale and S.M. Verduyn-Lunel, Introduction to Functional Differential Equations, Springer-Verlag, 1993.Google Scholar
  17. 17.
    A. F. Ivanov and E.I. Verriest, “Robust Stability of Delay-Difference Equations,” in Systems and Networks: Mathematical Theory and Applications. U. Helmke, R. Mennieken, and J. Saurer, (eds.), University of Regensburg, pp. 725–726, 1994.Google Scholar
  18. 18.
    A. F. Ivanov and E.I. Verriest, “Stability and Existence of Periodic Solutions in Discrete Delay Systems,” Research Report 32/98 School of Infonnation Technology and Mathematical Sciences, University of Ballarat Victoria, Australia, December 1998.Google Scholar
  19. 19.
    R.Z. Khasminskii, Stochastic Stability of Differential Equations, Sijthoff and Noordhoff, Alphen aan den Rijn, 1980.Google Scholar
  20. 20.
    J.R. Klauder and W.P. Petersen. “Numerical Integration of Multiplicative-Noise Stochastic Differential Equations,” SIAM J. Numer. Anal., Vol. 22No. 6, 1985, pp. 1153–1166.MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Y.B. Kolmanovskii, T.L. Maizenberg and J.-P. Richard. “Mean Square Stability of Difference Equations with a Stochastic Delay.” Nonlinear Analysis, 52 (2003) pp. 795–804.MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Y.B. Kolmanovskii and A. Myshkis, Applied Theary of Functional Differential Equations, Kluwer Academic Publishers Dordrecht, 1992.CrossRefGoogle Scholar
  23. 23.
    V.B. Kolmanovskii and V.R. Nosov, Stability of Flunctional Differential Equations, Academic Press, 1986.Google Scholar
  24. 24.
    Y.B. Kolmanovskii and L.E. Shaikhet, Control of Systems with Aftereffect, AMS 1991.Google Scholar
  25. 25.
    Y.B. Kolmanovskii and L. E. Shaikhet. “General Methods of Lyapunov Functionals Construction for Stability Investigations of Stochastic Difference Equations,” in Dynamical Systems and Applications, Vol. 4, Agarwal (Edt.), pp. 397–439. World Scientific, 1995.Google Scholar
  26. 26.
    Y.B. Kolmanovskii and L. E. Shaikhet, “Matrix Riccati Equations and Stabi lity of Stochastic Linear Systems with Nonincreasing Delays,” Functional Differential Equations, Vol. 4No. 3–4, 1997, pp. 279–293.MathSciNetzbMATHGoogle Scholar
  27. 27.
    Y.B. Kolmanovskii and L. E. Shaikhet, “Construction of Lyapunov Functionals for Stochastic Herditary Systems: A Survey of Some Recent Results,” MathematicaL and Computer Modelling, 36 (2002), pp. 691–716.MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    D.G. Korenevskii, ”Stability with Probability I of Solution of Systems of Linear Itô Stochastic Differential-Difference Equations,” Ukrainian mathematical Journal, Vol. 39No, 1, pp. 26–30.Google Scholar
  29. 29.
    F. Kozin, “A survey of stability odf stochastic systems,” Automatica, Vol. 5, 1969, pp. 95–112.MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    H.J. Kushner, “On the Stability of Processes Defined by Stochastic Difference-Differential Equations,” J. Differential Eqllations, Vol. 4No. 3, pp. 424–443, 1968.MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    F. Ma, “Stability Theory of Stochastic Difference Systems,” in Probabilistic Analysis and Related Topics, Vol. 3, A.T. Bharucha-Reid (Edt.), Academic Press, 1983, pp. 127–160.Google Scholar
  32. 32.
    M.S. Mahmoud and P. Shi, “Robust Kalman filtering for continuous time-lag systems with Markovian jump paramcters,” IEEE Trans. Auto. Control, Vol. 50No. 1, (2003) pp. 98–105.MathSciNetGoogle Scholar
  33. 33.
    M.S. Mahmoud and P. Shi, “Output feedback stabilization and disturbance attenuation of time-delay jumping systems,” IMA Journal of Mathematical Control and Information. Vol. 20, (2003) pp. 179–199.MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    X. Mao, (1991) Stability of stochastic differential equations with respect to semi-martingales, Pitman Research Notes in Mathematics Series, Vol. 251, Longman Essex.Google Scholar
  35. 35.
    X. Mao, (1994) Exponential Stability oj Stochaslic Differential Equations. M. Dekker New York.Google Scholar
  36. 36.
    X. Mao, “Exponential Stability in Mcan Square of Neutral Stochastic Differential Functional Equations,” Systems & Control Leiters, 26, 1995, pp. 245–251.zbMATHCrossRefGoogle Scholar
  37. 37.
    Mao, X. (1996). “Robustness of exponential stability of stochastic delay equations,” IEEEE Trans. Automatic Control, 41No.3, 442–447.zbMATHCrossRefGoogle Scholar
  38. 38.
    Mao, X. (1997). “Almost Sure Ex.ponential Stability of Neutral Differential Difference Equations with Damped Stochastic Penurbations.“ SIAM J. Mathematical Analysis, Vol. 28No. 2 pp. 389–401.zbMATHCrossRefGoogle Scholar
  39. 39.
    Mao, X. (1997). “Almost Sure Exponential Stability of Neutral Differential Difference Equations with Damped Stochastic Perturbations” J. Math. Anal. Appl. Vol. 212, 1997, pp. 554–570.MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    X. Mao. “LaSalle-Type Theorems for Stochastic Differential Delay Equations”, J. Math. Anal. Appl., Vol. 236, pp. 350–369, 1999.MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    X. Mao, “Asymptotic Propenies of Neutral Stochastic Differential Delay Equations,” Stochastics and Stochastic Reports, Vol. 68No. 3–4, pp. 273–295, 2000.zbMATHGoogle Scholar
  42. 42.
    X. Mao, “A Note on the LaSalle-Type Theorems for Stochastic Differential Delay Equations.”, J. Math. Anal. Appl., Vol. 268, pp. 125–142, 2002.MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    X. Mao, “Exponential stability of stochastic delay interval systems with markovian systems,” IEEE Transactions on Autoomatic Control, Vol. 47No. 10, 2002, pp. 1604–1612.CrossRefGoogle Scholar
  44. 44.
    Mohammed, S.-E. A. (1984). Stochastic functional differential equations, Pitman.Google Scholar
  45. 45.
    S.-E.A. Mohammed, “Stability of Linear Delay Equations under Small Noise,” Proc. Edinburgh Math. Soc., Vol. 29, pp. 233–254, 1986.MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    S.-E. A. Mohammed, “Stochastic Differential Systems with Memory: Theory, Examples and Applications,” in Stochastic Analysis and Related Topics VI, Birkhäser, 1998, pp. 1–77.Google Scholar
  47. 47.
    S.-I Niculescu. Delay Effects on Stability Springer-Verlag Lecture Notes in Control and Information Sciences, Vol. 269, 2002.Google Scholar
  48. 48.
    B. Paternoster and L. Shaikhet, “About Stability of Nonlinear Stohastic Difference Equations,” Appl. Math. Lett., Vol. 13, pp. 27–32, 2000.MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    I. Postlethwaite and A.G.J. MacFarlane, A Complet Variable Approach to the Analysis of Linear Multivariable Feedback Systems, Springer-Verlag, Lecture Notes in Control and Information Sciences, No. 12, 1979.Google Scholar
  50. 50.
    M. Reiss,, Stochastic Delay Differential Systems, February 2003.Google Scholar
  51. 51.
    L.E. Shaikhet, “Necessary and Sufficient Conditions of Asymptotic Mean Square Stability for Stochastic Linear Difference Equations,” Appl. Math. Lett., Vol. 10No.3, pp. 111–115, 1997.MathSciNetzbMATHCrossRefGoogle Scholar
  52. 52.
    L.E. Shaikhet, “Stability in Probability of Nonlinear Stochastic Systems with Delay,” Mathematical Notes, Vol. 57Nos. 1–2, 1995, pp. 103–106.MathSciNetzbMATHCrossRefGoogle Scholar
  53. 53.
    L. E. Shaikhet and M.L. Shafir, “Linear Filtering of Solutions of Stochastic Integral Equations in Non-Gaussian Case,” Problems of Control and Information Theory, Vol. 18No. 6, 1989, pp. 421–434.MathSciNetGoogle Scholar
  54. 54.
    M. Scheutzow, ”Qualitative Behaviour of Stochastic Delay Equations with a Bounded Memory,” Stochastics, Vol. 12, pp. 41–80, 1984.MathSciNetzbMATHCrossRefGoogle Scholar
  55. 55.
    H. Tong, Non-linear Time Series Oxford University Press, 1990.Google Scholar
  56. 56.
    C. Tudor and M. Tudor, “On Approximation of Solutions for Stochastic Delay Equations,” Stud. Cerc. Mat. Vol. 39No. 3, pp. 265–274.Google Scholar
  57. 57.
    E.I. Verriest, “Stabilization of Deterministic and Stochastic Systems with Uncertain Time Delays,” Proceedings of the 33d IEEE Conference on Decision and Control, Orlando, FL, Dec. 1994, pp. 3829–3834.Google Scholar
  58. 58.
    E.I. Verriest, “Robust Stability of Time-Varying Systems with Unknown Bounded Delays,” Proceedings of the 33rd IEEE Conference on Decision and Control, Orlando, FL, pp. 417–422, December 1994.Google Scholar
  59. 59.
    E.I. Verriest. “Stability and Stabilization of Stochastic Systems with Distributed Delays,” Proceedings of the 34th IEEE Conference of Decision and Control, New Orleans, LA, pp. 2205–2210, December 1995.Google Scholar
  60. 60.
    E.J. Verriest. “Robust Stability and Stabilization of Deterministic and Stochastic Time-Delay Systems European Journal of Automation. Vol. 31No. 6 pp. 1015–1024. October 1997.Google Scholar
  61. 61.
    E.I. Verriest, “Stochastic Stability of Feedback Neural Networks,” Proceedings of the IFAC Conference on Large Scale Syslems (LSS’98). pp. 444–457. Palras, Greece, July 1998.Google Scholar
  62. 62.
    E.I. Verriest, “Robust Stability of Differential-Delay Systems.” Zeitschrift für Angewandte Mathematik und Mechanik, pp. S1107–S1108, 1998.Google Scholar
  63. 63.
    E.I. Verriest, “Linear Systems with Rational Distributed Delay: Reduction and Stability.” Proceedings of the 1999 European Control Conference. DA-12, Karlsruhe, Germany, September 1999.Google Scholar
  64. 64.
    E.I. Verriest. “Robust Stability and Stabilization: from Linear to Nonlinear,” Proceedings 2nd IFAC Workshop on Linear Time Delay Systems, Ancona, Italy, pp. 184–195, September 2000.Google Scholar
  65. 65.
    E.I. Verriest, “Perturbation and Interpolation Approach to Stability of Functional Differential Systems,” Proceedings of the 36th annual Conference on Information Systems and Sciences (CISS), Princeton, NJ. March 20–22, 2002.Google Scholar
  66. 66.
    E.I. Verriest, “Stability of Systems with State-Dependent and Random Delays.” IMA Journal of Mathematical Control and Information, Vol. 19, pp. 103–114, 2002.MathSciNetzbMATHCrossRefGoogle Scholar
  67. 67.
    E.I. Verriest and P. Florchinger, “Stability of stochastic systems with uncertain time delays,” Systems & Control Letters Vol. 24No. 1, 1995, pp. 4–47.MathSciNetCrossRefGoogle Scholar
  68. 68.
    E.I. Verriest and A.F. Ivanov, “Robust Stability of Delay-Difference Equations,” Proceedings of the 34th IEEE Conference on Decision and Control, New Orleans, LA, pp. 386–391, December 1995.Google Scholar
  69. 69.
    E.I. Verriest and S.-I. Niculescu, “Delay-Independent Stability of Linear Neutral Systems: A Riccati Equation Approach,” Proceedings of the European Conrol Conference, TU-A D4 1-5, Brussels, Belgium. July 1–4, 1997.Google Scholar
  70. 70.
    E.J. Verriest and S.-I. Niculescu, “Delay-Independent Stability of Linear Neutral Systems: A Riccati Equation Approach,” in Stability and Control of Time-Delay Systems L. Dugard and E.I. Verriest (Eds.), Springer-Verlag. Lecture Notes on Control and Information Sciences, Vol. 228, 1998, pp. 92–100.Google Scholar
  71. 71.
    E.I. Verriest and S.-I. Niculescu “On Stability Properties of Some Class of Linear Neutral Systems” MTNS 1998 Padua Italy in Finesso and Picci (eds.) ntII Poligrafo Padova pp. 559–562 1998.Google Scholar
  72. 72.
    E.I. Verriest, O. Sename and P. Pepe, “Robust Observer-Controller for Delay-Differential Systems.” accepted 41th IEEE Conference on Decision and Control, Las Vegas, NV. December, 2002, TuP07-3.Google Scholar
  73. 73.
    H. Yoo, “Semi-Discretization of Stochastic Panial Differential Equations on R 1 by a Finite-Difference Method,” Mathematics of Computation, 1999, pp. 1–14.Google Scholar
  74. 74.
    C. Yuan and X. Mao, “Asymptotic stability in distribution of stochastic differential equations with Markovian switching,” Stochastic Processes and their Applications, Vol. 103, (2003), pp. 277–291.MathSciNetzbMATHCrossRefGoogle Scholar
  75. 75.
    A.L. Zelentsovskii, “Stability with Probability 1 of Solutions of Systems of Linear Stochastic Differential-Difference Ito Equations,” Ukrainian Math. J. 43, 123–126, 1991MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • Erik I. Verriest
    • 1
  1. 1.School of ECE, Georgia Institute of TechnologyAtlanta

Personalised recommendations